Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 213, NWS Topeka, KS

August 19, 2016Coffey County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2016, 7:15 PM CDT for Coffey County, Osage County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 7:15 PM CDT (00:15 UTC)
Expired
Aug 19, 2016, 7:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffey County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KTOP 200015
SVRTOP
KSC031-139-200045-
/O.NEW.KTOP.SV.W.0213.160820T0015Z-160820T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  JOHN REDMOND RESERVOIR...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEBO...WAVERLY...NEW STRAWN...BETO JUNCTION AND JOHN REDMOND
  RESERVOIR.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 147 AND 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 9590 3844 9589 3852 9551 3826 9551
      3826 9552 3822 9552
TIME...MOT...LOC 0015Z 261DEG 29KT 3832 9582 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
265 
WWUS53 KTOP 200041
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT FRI AUG 19 2016

KSC031-139-200050-
/O.EXP.KTOP.SV.W.0213.000000T0000Z-160820T0045Z/
COFFEY-OSAGE-
741 PM CDT FRI AUG 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEY AND
SOUTHEASTERN OSAGE COUNTIES WILL EXPIRE AT 745 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING WILL HAVE MOVED OUT OF THE
AREA BY 745 PM. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3821 9590 3844 9589 3852 9551 3826 9551
      3826 9552 3822 9552
TIME...MOT...LOC 0037Z 261DEG 29KT 3832 9582 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:25 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 19, 6:25 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
625 PM CDT FRI AUG 19 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Saturday)
Issued at 328 PM CDT FRI AUG 19 2016

Water vapor imagery depicts an upper level disturbance currently
over north central Kansas. With this, a cluster of storms have
formed and along a surface front extending from western Iowa into
southwest Kansas. Storms started as elevated and have become more
surface based as they organize, with small hail and heavy rain
already reported. CAPE ahead of this activity is over 2500 J/kg,
with DCAPE values near 1000 J/kg, and shear continues to be
marginal with values near 25kts. Models indicate storms may
initially start as clusters and then merge into a line as they
move through the forecast area primarily between 3 and 10 PM. The
main threat will be locally damaging winds with any clusters that
manage to move ahead of the front and bow, but small to severe
hail is also possible. Rainfall totals are generally be around an
inch for the area, although heavier amounts up to 2.5 inches will
be possible creating a concern for localized flash flooding.
Storms will be diurnal in nature and should begin to weaken after
sunset.

Scattered showers may linger behind the front, but overall storms
will come to an end by early morning tomorrow.  Conditions will
steadily improve through the morning with skies clearing from west
to east as surface high pressure moves into the area.  A strong
pressure gradient will be present over the area tomorrow morning as
this new airmass pushes into northeast Kansas and gusty winds up to
20kts are expected through the morning, decreasing through the
afternoon. Even with clearing skies and ample sunshine tomorrow
afternoon, prevalent cold air advection will only allow highs to
top out in the mid to upper 70s tomorrow.

.LONG TERM...(Saturday Night through Friday)
Issued at 328 PM CDT FRI AUG 19 2016

Northwest flow aloft will prevail across the Central Plains on the
backside of the upper level trough moving into the Mid Mississippi
Valley Saturday night. High pressure will build into central and
eastern Kansas and gradually move east across eastern Kansas on
Sunday. Lows Sunday morning will be cool with highs in the low to
mid 50s. Forecast soundings show mixing down from 780mb to 820 mb
from west to east on Sunday which should give highs in the lower
80s. As an upper level trough moves into the Pacific Northwest
Sunday night a surface trough will develop across the Western High
Plains while the surface high moves off to the east. This will
induce a return of southerly flow across the area and expect lows
Monday morning from the upper 50s to lower 60s. Monday the upper
trough will deepen across the west with ridging across the Central
Plains. Expect highs to be a few degrees warmer on Monday with highs
in the mid 80s with a few readings in the upper 80s possible near
central Kansas. Sensible weather will be rather benign Saturday
night through Monday.

Tuesday through Friday will see off and on rain and thunderstorm
chances as a pair of weak waves traverse over a weak and slow moving
frontal boundary across northeast into east central Kansas.  On
Tuesday night into Wednesday morning it seems reasonable with the
timing of shortwaves and development of a weak to moderately strong
LLJ in place over central to north central Kansas could enhance
elevated showers and storms which eventually move into portions of
northeastern Kansas overnight.  Some stronger storms could have just
enough instability and shear have some small hail and strong gusty
winds.  Second best chance of storms for the extended period sets up
Wednesday night into Thursday early morning as second wave moves
into the region.  After this, the front should push south as a
stronger surface ridge builds in from the northwest.  Expect temps
to be overall lower during the period with highs in low to mid 80s
with overnight lows possibly around 60 by next Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 624 PM CDT FRI AUG 19 2016

Thunderstorms continue to move east throughout the forecast area.
TSRA will reach TOP/FOE within the hour and are expected to have
brief periods of IFR conditions within the heavy rain.  MHK should
stay VFR through the period now with rain ending near 01Z. TOP/FOE
may see brief MVFR ceilings post frontal before sunrise. Storms will
completely clear the area early morning and gusty winds will pick up
after 13Z.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Drake/53
AVIATION...Heller
Hazardous weather outlook, Aug 19, 3:36 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT FRI AUG 19 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-202045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE MOVING THROUGH THE AREA AND WILL CONTINUE TO
PROGRESS EAST THIS EVENING AND OVERNIGHT. SOME OF THE STORMS
COULD BE SEVERE WITH DAMAGING WINDS AND HAIL BETWEEN 3 PM AND 10
PM. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Aug 19, 6:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
08/19/2016                   SHAWNEE            KS   PUBLIC

            10 INCH DIAMETER BRANCHES DOWN AT 33RD AND URISH. RELAYED
            VIA PHOTO ON SOCIAL MEDIA.

&&

JP
Local storm report, Aug 19, 6:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     TOPEKA                  39.05N 95.68W
08/19/2016                   SHAWNEE            KS   EMERGENCY MNGR

            6 TO 8 INCH DIAMETER LIMBS DOWN AT 6TH AND MACVICAR. 10
            INCH BRANCHES DOWN AT 25TH AND URISH.

&&

JP
Local storm report, Aug 19, 6:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     FORBES FIELD            38.96N 95.67W
08/19/2016  M55 MPH          SHAWNEE            KS   ASOS

&&

JP
Local storm report, Aug 19, 6:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     BILLARD AIRPORT         39.08N 95.62W
08/19/2016  M55 MPH          SHAWNEE            KS   ASOS

&&

BDRAKE
Local storm report, Aug 19, 7:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SW TOPEKA               39.05N 95.68W
08/19/2016                   SHAWNEE            KS   EMERGENCY MNGR

            29TH AND EVENINGSIDE. 12 INCH DIAMETER TREE BRANCH DOWN.

&&

JP
Local storm report, Aug 19, 7:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     2 NW DOVER              38.99N 95.97W
08/19/2016  E55 MPH          WABAUNSEE          KS   TRAINED SPOTTER

            ESTIMATED 50-60 MPH WIND GUSTS.

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:04 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin41 min
Aug 19, 7:30 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.